SINGAPORE - The Health Sciences Authority (HSA) has issued a warning for a herbal health product found to contain undeclared ingredients.
The product 'Herbal Health Jointcare' - which claims to contain natural herbal ingredients and be steroid-free - has been found to contain five potent Western medicinal ingredients, including a steroid.
The product was marketed as a pain-relief supplement for conditions such as rheumatism and arthritis. It was sold by Ace Nutrition International over the Internet and at their premises at Kallang Pudding Road.
It was also labelled as a product of Japan. However, investigations to date reveal that the source of the product cannot be ascertained.
HSA had since seized the product from the company and stopped all sales of the product.
HSA said in a media release that it was alerted to the product when it received two reports of rapid pain relief associated with its use.
The first, a woman in her 60s, experienced pain relief within two days after taking the product for her shoulder and joint pain.
She informed her doctor and related similar experiences by her friends who had consumed the same product.
She is currently under review by her doctor for potential liver injury, which could be related to the consumption of the product, HSA said.
The second report was made by a consumer who became suspicious of the product when it brought rapid pain relief to his mother after she took it for one week.
HSA said that the steroid detected in the product, betamethasone-17-valerate, should only be used under strict medical supervision. Long-term unsupervised use of oral steroids can cause increased blood glucose levels leading to diabetes, high blood pressure, cataracts, muscular and bone disorders, increased risk of infections and Cushing's syndrome.
Four other Western medicinal ingredients - piroxicam, furosemide, chlorpheniramine and famotidine - were also detected in the product. Inappropriate long-term use of piroxicam, a potent painkiller, may affect the kidneys and liver. It can also cause heart problems in susceptible patients such as the elderly.
Members of the public who have taken the product are advised to consult a doctor as soon as possible. Due to the presence of the steroid in the product, consumers should seek medical advice before they stop taking the product.
Sudden discontinuation could result in serious steroid withdrawal symptoms, such as confusion and low blood pressure, HSA said.
HSA warned members of the public to be wary of health supplements that provide unexpected rapid relief of symptoms associated with chronic conditions such as gout, arthritis and rheumatism.
Complementary health products comprising natural ingredients are generally less potent than Western medicines. Their effects are often not immediate and may only be seen after prolonged consumption, HSA explained.
Consumers should also be wary of health products carrying exaggerated claims or personal testimonials of miraculous cures of chronic ailments. 'Herbal Health Jointcare' claimed on its website that a 103-year-old grandmother was relieved of knee pains and able to get up from her wheelchair and walk within two weeks of taking the product.
Consumers should seek proper medical treatment and not self-medicate if they have chronic ailments, HSA said.
The authority stressed that it will take strong enforcement action against those engaged in the sale and supply of illegal health products. Anyone found selling complementary health products containing Western medicinal ingredients faces a fine of up to $10,000 and/or imprisonment for up to two years under the Poisons Act.
Members of the public who have any information on the sale of the 'Herbal Health Jointcare' product or other illegal products may contact HSA's Enforcement Branch at 6866-3485 during office hours (Monday to Friday) or email: email@example.com.